5 posts in this topic
For the last ~20 years, I've had "some disorder," that has similarities to Chronic Fatigue Syndrome (CFS) and other similar syndromes (like Dysautonomia). I used to be EXTREMELY sensitive to ALL HERBS & MEDS. They would have 1,000x's exaggerated effects. ASHWAGANDHA: Used to be a temporary cure for my extreme sensitivities (for 24 hours). CHAMOMILE: Used to do the exact opposite of Ashwagandha; it would INCREASE my sensitives (for 24 hours). AFTER CHOLINE: After I took CDP Choline & Choline Bitartrate extensively, Meds & all herbs no longer work, and I have long-term critical and alarming levels of fatigue & brain fog. Can somebody help me reverse whatever the Choline supplements did to me?
The following are POSSIBLY relevant:
Acetylcholine Mediated Vasodilatation in the Microcirculation of Patients with Chronic Fatigue Syndrome
So, awhile ago I began investigating the role acetylcholine might play in HPPD. This was mainly driven by the fact that my case of HPPD was likely caused by diphenhydramine, an antihistamine with potent anticholinergic properties (i.e. it "blocks" the action of acetylcholine). Other driving factors were the fact that many people seem to at least have a temporary worsening of HPPD symptoms when using anticholinergic/antihistamine/antimuscarinic medicines and also to the eerie similarities between central anticholinergic syndrome/anticholinergic toxicity symptoms and HPPD symptoms.
I decided to run a little experiment. I went back to my roots of taking diphenhydramine in a somewhat recreational manner. I was having issues with some nausea of unknown origin (though I likely suspect it has to do with caffeine because at the time I was pounding 2-3 energy drinks back-to-back in the morning, diphenhydramine has antiemetic effects) and insomnia (also probably due to caffeine and also potentially due to my tapering off of clonazepam). I decided to keep the doses relatively small, no more than 50mg at a time and no more than 100mg per day. My condition at the time and also as of present left me quite sensitive to the "recreational" effects of diphenhydramine so a 50mg dose was pretty much enough for me to feel the full effects I used to crave.
I kept my dosing to only when I more or less needed it, when I felt nauseous and at night approximately 1 hour before bedtime. I did not notice an immediate worsening. However, as the "experiment" progressed over these past few weeks, I noticed my symptoms started to get worse. In particular my double-vision/ghosting and trailing, my two major symptoms. These symptoms have remained at this worsened level since the end of the experiment (last week).
Of course, some might attribute this to the caffeine since so many people have trouble with it. Caffeine for me is not an issue except for mild, temporary worsening of symptoms at high doses and the worsening fades when the caffeine more or less leaves my system.
Getting back to acetylcholine. Acetylcholine acts as a neuromodulator and messing with its function is known to cause neurological/psychological problems. It would make sense that HPPD could be caused by messing with acetylcholine. I mean we think HPPD is a sort of sensory disinhibition and acetycholine is a neuromodulator thus if acetycholine levels are decreased significantly it would make sense for sensory disinhibition to occur.
So, this is just a theory post.
I'm thinking that for those of us that got HPPD from using Benadryl or similar medications with potent anticholinergic effects that we me not actually have HPPD at all.
If you look up the long term effects of using anticholinergics, the symptoms are eerily similar to if not exactly those of HPPD.
As for treatments, I don't think there really is one for long term use of anticholinergic medications (I used diphenhydramine for ~2 years for sleep). It's just a little bit of reassurance that hopefully opens some people up to trying medications for their other illnesses, if there are any at all, without worrying about whether it will cause your symptoms to get worse.
Of course, this is in regards to people who got HPPD from Benadryl alone and weren't/are not poly drug users. For those that were/are poly drug users that had their symptoms appear or worsen after using Benadryl or similar drugs I believe this sheds some light on yet another possible mechanism for HPPD, namely the acetylcholine system since it plays a huge role in neuronal signaling in the brain. Messing with it would obviously have some serious consequences.
Anyways, just a little bit of a theory.
For those looking for new solutions, a bit can be learned from old solutions ...
Quinine has been in use since the 1800's. Its main purpose is to treat malaria. However, it used to be used as a general tonic. Today it is still readily available in tonic water, as those of you who love G&Ts (Gin and Tonic) might know.
It is derived from the bark of Cinchona trees/bushes. Like most meds, they don't know how it works for malaria. It relaxes smooth muscle like an anticholergenic. It does affect dopamine activity. It seems to alter the ANS as well as the CNS (See posts regarding Ca, Mg, and K such as #39 http://hppdonline.com/index.php?/topic/1959-spitting-out-yet-another-theory-magnesium/)
It isn't a med to take high amounts unless you have malaria (~2g per day). See http://www.aspenpharma.com.au/product_info/pi/PI_Quinate.pdf
However, as stated above, it is in genuine tonic water with amounts limited to about 80mg per quart. And they haven't issued any warning about too many G&Ts - Twenty Five quarts a day would treat malaria .
I've only worked with 75mg at a time ... and then only a few times (will let you know if anything significant occurs, good or bad). It reduces DR (defined in this case as the feeling of disconnection, as if there is a transparent barrier between the world and self) and is relaxing - all this without the Gin. Can be quite sedative. Feels like a cross between Keppra and Sinemet.
Hope this is helpful. Have fun and enjoy your G&T!
Miscellaneous bedtime reading: